Alert archive / Georgia / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 36, NWS Columbia, SC

June 9, 2015McCormick County, South Carolina; Columbia County, Lincoln County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jun 9, 2015, 2:23 PM EDT for McCormick County, South Carolina; Columbia County, Lincoln County, Georgia. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2015, 2:23 PM EDT (18:23 UTC)
Expired
Jun 9, 2015, 3:15 PM EDT
In force
52 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Columbia County, GA, Lincoln County, GA, McCormick County, SC

The radar

The Columbia radar (KCAE), 127 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 3:03 PM EDTTSTM WND DMG7 S Lincolnton, GALINCOLN COUNTY HIGHWAY MAINTENANCE REPORTED SEVERAL TREES DOWN ALONG THOMSON HIGHWAY.
Jun 9, 3:03 PM EDTTSTM WND DMG7 S Lincolnton, GA*** 1 INJ *** COLUMBIA COUNTY DISPATCH RELAYED REPORT OF A TREE LANDING ON A CAR NEAR AMMITY. AT LEAST ONE PERSON TRANSPORTED WITH INJURY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2015-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2015-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1411 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

754 
WUUS52 KCAE 091823
SVRCAE
GAC073-181-SCC065-091915-
/O.NEW.KCAE.SV.W.0036.150609T1823Z-150609T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
223 PM EDT TUE JUN 9 2015

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN EAST CENTRAL GEORGIA...
  NORTHWESTERN COLUMBIA COUNTY IN EAST CENTRAL GEORGIA...
  SOUTHEASTERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 315 PM EDT

* AT 223 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
  WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 9 MILES EAST OF LINCOLNTON TO 7 MILES SOUTHEAST OF
  TIGNALL...AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LINCOLNTON...MODOC AND CLARKS HILL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...ALSO USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

IF ON OR NEAR LAKE THURMOND...GET OUT OF THE WATER AND MOVE INDOORS 
OR INSIDE A VEHICLE. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3385 8258 3386 8257 3383 8232 3364 8210
      3357 8242 3360 8242 3363 8244 3365 8243
      3365 8245 3364 8247 3377 8256 3383 8260
      3384 8258 3386 8260
TIME...MOT...LOC 1823Z 311DEG 17KT 3378 8232 3382 8262 

$$
1 follow-up statement
825 
WWUS52 KCAE 091859
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
259 PM EDT TUE JUN 9 2015

GAC073-181-SCC065-091915-
/O.CON.KCAE.SV.W.0036.000000T0000Z-150609T1915Z/
LINCOLN GA-COLUMBIA GA-MCCORMICK SC-
259 PM EDT TUE JUN 9 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHEASTERN LINCOLN...NORTHWESTERN COLUMBIA AND SOUTHEASTERN
MCCORMICK COUNTIES...

AT 258 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING 
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ACROSS SOUTHERN 
LINCOLN COUNTY GEORGIA AND SOUTHERN MCCORMICK COUNTY SOUTH CAROLINA 
AND NEAR LAKE THURMOND...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
MODOC AND CLARKS HILL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

IF ON OR NEAR LAKE THURMOND...GET OUT OF THE WATER AND MOVE INDOORS 
OR INSIDE A VEHICLE. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3364 8210 3357 8242 3360 8242 3363 8244
      3365 8243 3365 8245 3364 8247 3371 8251
      3378 8226
TIME...MOT...LOC 1858Z 315DEG 11KT 3375 8228 3369 8246 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 1:58 PM EDT, 25 minutes earlier.

Area forecast discussion, Jun 9, 1:58 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
158 PM EDT TUE JUN 9 2015

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL REMAIN ACROSS THE FORECAST AREA
THROUGH THURSDAY. HIGH PRESSURE OFF THE SOUTHEAST COAST WILL
CIRCULATE WARM AND MOIST AIR INTO THE AREA THROUGH THE END OF THE
WORK WEEK. HIGH PRESSURE AT THE SURFACE AND ALOFT WILL DOMINATE
THIS WEEKEND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
WEAK SURFACE TROUGH DRAPED ACROSS THE MIDLANDS THIS AFTERNOON.
WIDELY SCATTERED SHOWER/THUNDERSTORMS BEGINNING TO DEVELOP OVER THE
CENTRAL AND SOUTHERN MIDLANDS AS WELL AS THE CSRA. MORE WIDESPREAD
CONVECTION ACROSS CENTRAL/SOUTHERN GA AND WESTERN FL PANHANDLE.
SKIES SHOULD REMAIN MOSTLY CLOUDY TODAY...WITH SUN PEEKING THROUGH
THE BREAKS. THE BREAKS IN THE CLOUD COVER WILL ALLOW THE AIRMASS TO
BECOME MODERATELY UNSTABLE THIS AFTERNOON. WILL CONTINUE WITH CHANCE
POPS FOR THE REMAINDER OF THE AFTERNOON. AFTERNOON HIGH TEMPERATURES
WILL BE MAINLY IN THE UPPER 80S AT MOST LOCATIONS.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH THURSDAY NIGHT/...
MAIN CONVECTION IS EXPECTED TO SHIFT TO THE COAST THIS EVENING AS
A MID LEVEL SHORT WAVE MOVES EAST OF THE MIDLANDS. LINGERING
INSTABILITY AND THE PRESENCE OF A SURFACE TROUGH WILL KEEP A LOW
CHANCE FOR CONVECTION OVERNIGHT. THE AIRMASS WILL REMAIN QUITE
WARM AND MOIST WITH PWAT BETWEEN 1.60 AND 1.80 INCHES. KEPT
OVERNIGHT LOWS IN THE UPPER 60S AND LOWER 70S GIVEN PERSISTENCE
AND MOS CONSENSUS.

THE UPPER LEVEL TROUGH WILL CONTINUE SWINGING THROUGH THE
NORTHEAST CONUS WEDNESDAY WITH A WEAK CUTOFF LOW DEVELOPING OVER
THE DEEP SOUTH LATE WEDNESDAY. THE LOW IS FORECAST TO DRIFT
WESTWARD THURSDAY AS THE SUBTROPICAL RIDGE BEGINS TO BUILD INTO
THE SOUTHEASTERN STATES. A MOIST AND MODERATELY UNSTABLE AIRMASS
WILL REMAIN ACROSS THE REGION WEDNESDAY AND THURSDAY WITH PWAT
1.50 TO 2.00 INCHES. MODELS CONTINUE TO INDICATE WEAK SURFACE
TROUGHING. THIS PATTERN SUPPORTS SCATTERED TO NUMEROUS
THUNDERSTORMS ESPECIALLY DURING THE TIMES OF MAXIMUM HEATING.
WENT WITH MOS CONSENSUS FOR HIGHS IN THE UPPER 80S AND LOWER 90S
AND LOWS IN THE UPPER 60S AND LOWER 70S.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
BUILDING SUBTROPICAL RIDGE CROSS THE SOUTHEASTERN STATES WILL
BRING TYPICAL SUMMER-TIME WEATHER. BERMUDA HIGH PRESSURE RIDGING
IN AT THE SURFACE WITH SOME LEE-SIDE TROUGHING INTO THE FORECAST
AREA. MODELS ARE IN FAIRLY GOOD AGREEMENT THAT THIS TREND WILL
PREVAIL THROUGH THE WEEKEND INTO EARLY NEXT WEEK...LEADING TO
ABOVE NORMAL TEMPERATURES AND DIURNALLY FAVORED CONVECTION. WILL
KEEP POPS NEAR CLIMO GIVEN SUBSIDENCE BENEATH RIDGING AT THE
SURFACE AND ALOFT. SHOULD SEE DAYTIME HIGHS IN THE LOW TO MID 90S
WITH LOWS IN THE UPPER 60S TO LOWER 70S.

&&

.AVIATION /18Z TUESDAY THROUGH SATURDAY/...
EXPECT MAINLY VFR CONDITIONS...BUT RESTRICTIONS MAY OCCUR IN
THUNDERSTORMS.

SCATTERED SHOWERS/STORMS ALREADY DEVELOPING THIS AFTERNOON WILL
CONTINUE INTO THE EVENING AIDED BY A SURFACE TROUGH AND DAYTIME
HEATING. VCTS AT ALL TAF SITES MAINLY 20Z THIS AFTERNOON UNTIL 04Z
WEDNESDAY. CAN AMEND VCTS WITH TEMPO TSRA WHEN NECESSARY.
SOUTHWESTERLY WINDS RANGING FROM 5 TO 10 KTS WILL BE PREDOMINANT
TODAY.

EXPECT BKN MIDDLE AND HIGH-LEVEL CIGS OVERNIGHT SO FOG THREAT SHOULD
BE DIMINISHED.

EXTENDED AVIATION OUTLOOK...SCATTERED MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS POSSIBLE DURING THE EXTENDED
PERIOD...ALONG WITH LATE NIGHT/EARLY MORNING FOG AND/OR STRATUS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Jun 9, 3:01 AM EDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
301 AM EDT TUE JUN 9 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
101015-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
301 AM EDT TUE JUN 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
GEORGIA AND CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS TODAY COULD POSSIBLY CONTAIN DAMAGING WIND
AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 9, 1:48 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
148 PM EDT TUE JUN 9 2015

SCZ030-035-041-091845-
BARNWELL-BAMBERG-AIKEN-
148 PM EDT TUE JUN 9 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN BURKE...
BARNWELL...SOUTH CENTRAL AIKEN AND WEST CENTRAL BAMBERG COUNTIES...

AT 147 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS OVER THE SAVANNAH
RIVER SITE...AND MOVING EAST AT 10 MPH.

THESE STORMS WILL PRODUCE STRONG WIND GUSTS OF 45 TO 55 MPH...AND
SMALL HAIL. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE...LEADING TO PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD
USE CAUTION.

LOCATIONS IMPACTED INCLUDE...
BARNWELL...SAVANNAH RIVER SITE...WILLISTON...BLACKVILLE...HILDA...
SNELLING...KLINE AND ELKO.

LAT...LON 3319 8176 3320 8176 3322 8178 3321 8178
      3321 8179 3324 8184 3341 8143 3339 8123
      3313 8120 3312 8140 3316 8154 3310 8161
      3310 8164
TIME...MOT...LOC 1747Z 289DEG 9KT 3320 8179 3320 8161
Special weather statement, Jun 9, 1:55 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
155 PM EDT TUE JUN 9 2015

SCZ036-038-091845-
CLARENDON-ORANGEBURG-
155 PM EDT TUE JUN 9 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL CLARENDON
AND SOUTHEASTERN ORANGEBURG COUNTIES...

AT 155 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR EASTERN LAKE MARION TO NEAR REEVESVILLE...AND
MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
HOLLY HILL...LAKE MARION...BRANCHVILLE AND EUTAWVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

IF YOU ARE ON OR NEAR LAKE MARION...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. DO NOT BE CAUGHT ON THE WATER IN A
THUNDERSTORM.

LAT...LON 3352 8013 3345 8016 3346 8016 3345 8022
      3340 8022 3339 8024 3331 8025 3328 8028
      3327 8032 3328 8035 3326 8037 3326 8043
      3329 8049 3333 8049 3333 8051 3320 8075
      3324 8085
TIME...MOT...LOC 1755Z 301DEG 23KT 3339 8021 3318 8071

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 10:16 PM EDTSpecial Weather StatementCAELexington44 min
Jun 9, 1:48 PM EDTSpecial Weather StatementCAEBarnwell57 min
Jun 9, 1:55 PM EDTSpecial Weather StatementCAEOrangeburg50 min
Jun 9, 2:10 PM EDTAreal Flood AdvisoryCAEAiken, Barnwell2 hr
Jun 9, 3:02 PM EDTSpecial Weather StatementCAEBamberg58 min
Jun 9, 3:41 PM EDTSevere Thunderstorm WarningCAEAiken64 min
Jun 9, 4:06 PM EDTSevere Thunderstorm WarningCAEAiken54 min
Jun 9, 6:00 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw45 min
Jun 9, 6:53 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw35 min
Jun 9, 7:59 PM EDTSpecial Weather StatementCAEChesterfield61 min
Jun 9, 2:50 PM EDTAreal Flood AdvisoryCAELincoln115 min
Jun 9, 3:32 PM EDTAreal Flood AdvisoryCAEMcDuffie118 min
Jun 9, 3:43 PM EDTSevere Thunderstorm WarningCAEMcDuffie62 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2015Severe Thunderstorm Warnings in South Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.